MAUDE Adverse Event Report: BARD PERIPHERAL VASCULAR, INC. ATLAS PTA BALLOON DILATATION CATHETER; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

BARD PERIPHERAL VASCULAR, INC. ATLAS PTA BALLOON DILATATION CATHETER; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Model Number AT120124
Medical Device Problem Code Retraction Problem (1536)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 09/21/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No hospital/medical records or medical images have been made available to the manufacturer.As the lot number for the device was provided, a review of the device history records is currently being performed.The device has been returned to the manufacturer for evaluation.The investigation of the reported event is currently underway.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.
 
Event or Problem Description
It was reported that during an angioplasty procedure in the renal vein via femoral vein access, the pta balloon allegedly got stuck inside the 7fr sheath upon withdrawal.Reportedly, the health care provider removed the balloon and sheath as a single unit through an 8fr sheath.No further treatment was provided.There was no reported patient injury.
 
Additional Manufacturer Narrative
Manufacturing review: the device history records were reviewed with special attention to the raw materials, subassemblies, manufacturing process and quality control testing.This lot met all release criteria.There was nothing found to indicate there was a manufacturing related cause for this event.Conclusion: the device and two electronic photos were returned for evaluation.A visual inspection found the device lodged in a returned 7fr introducer sheath.The distal end of the sheath was flared, and a portion of the device was protruding from the distal end of the sheath.Therefore, the investigation is confirmed for the reported sheath-related retraction issues.The balloon was unable to be removed from the sheath.The definitive root cause for the identified retraction issue could not be determined based upon available information.It is unknown if procedural issues contributed to the event.Labeling review: the current ifu (instructions for use) states: warnings: when the catheter is exposed to the vascular system, it should be manipulated while under high-quality fluoroscopic observation.Do not advance or retract the catheter unless the balloon is fully deflated.If resistance is met during manipulation, determine the cause of the resistance before proceeding.Applying excessive force to the catheter can result in tip breakage or balloon separation.Do not exceed the rbp recommended for this device.Balloon rupture may occur if the rbp rating is exceeded.To prevent over pressurization, use of a pressure monitoring device is recommended.Precautions: if resistance is felt during post procedure withdrawal of the catheter, it is recommended to remove the balloon catheter and guidewire/introducer sheath as a single unit.Use of the atlas pta dilatation catheter: apply negative pressure to fully evacuate fluid from the balloon.Confirm that the balloon is fully deflated under fluoroscopy.While maintaining negative pressure and the position of the guidewire, withdraw the deflated dilatation catheter over the wire through the introducer sheath.Use of a gentle counterclockwise motion may be used to help facilitate catheter removal through the introducer sheath.Photo review: two electronic photos were reviewed by david konves, field assurance engineer.The first photo shows an introducer sheath, with a balloon device inserted through the sheath.The distal end of the balloon is protruding from the sheath, and the sheath tip is visibly flared, indicating retraction issues.The second photo shows the labeling of a prelude pro sheath introducer; the indicated sheath size is 7fr and 11cm in length.Based on the photo review, the reported retraction issues can be confirmed.
 
Event or Problem Description
It was reported that during an angioplasty procedure in the renal vein via femoral vein access, the pta balloon allegedly got stuck inside the 7fr sheath during retraction.Reportedly the sheath and balloon were withdrawn without incident.It was further reported that the health care provider used an 8fr sheath to complete the procedure.There was no reported patient injury.

Brand Name
ATLAS PTA BALLOON DILATATION CATHETER
Common Device Name
CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
BARD PERIPHERAL VASCULAR, INC.
1625 w 3rd st.
tempe AZ 85281
MDR Report Key6955770
Report Number2020394-2017-01350
Device Sequence Number1141359
Product Code LIT
UDI-Device Identifier00801741062605
UDI-Public(01)00801741062605
Combination Product (Y/N)N
Initial Reporter CountryBE
PMA/510(K) Number
K120971
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 12/21/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/28/2020
Device Model NumberAT120124
Device Catalogue NumberAT120124
Device Lot NumberGFBU1488
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/12/2017
Initial Date Received by Manufacturer 09/21/2017
Supplement Date Received by Manufacturer12/08/2017
Initial Report FDA Received Date10/17/2017
Supplement Report FDA Received Date12/21/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1